Infliximab Discontinuation Leads to Ulcerative Colitis Relapse

Patients who stop infliximab 12 months after they started are at higher risk of relapse if those patients earlier had ulcerative colitis.

Discontinuing infliximab can lead to a relapse in patients with ulcerative colitis.

Reporting at Digestive Disease Week 2016, researchers gave the results of a study of 161 ulcerative colitis patients from 12 centers in Europe and one in Israel.

All discontiued infliximab after 12 months and were then treated either with thiopurines, 5-ASA, thiopurines and 5-ASA, other therapies, or no therapy.

Another group of 69 patients continued on inflixmab.

Median follow-up was at 39 months.

Through 12 months after discontinuation, 28 of 92 patients (30.4%) had a disease flare-up compared to 6% in the control group.

In patients who started infliximab, clinical response and remission were 71.4% and 50% respectively.

At last follow-up, 41% of patiennts who discontinued infliximab vs. 21.5% in the control group had a flare-up.

Hospitalizations for ulcerative colitis were seen in 5% and 3% of patients respectively at last followup.

The team concluded "infliximab withdrawal for prolonged remission was associated with a higher risk for rleapse in UC patients,but not with adverse events, hospitalization of colectomy.

Restarting infliximab after discontinuation was effective in 71% of the paitents, and safe, they wrote.